HIV drugs, Abacavir and Didanosine increase the risk of heart attack

Feb 07, 2008

A study to assess the adverse effects of anti-retroviral drugs shows that two widely-used HIV drugs are associated with an increased risk of heart attack/the formation of blood clots in the heart. With the use of Didanosine, the risk of developing a heart attack increases by 49%, with Abacavir; the increased risk is 90%. The effect is most pronounced in patients with a high underlying cardiovascular risk. The research findings also show that the adverse effect is reversible, if patients discontinue use of these particular drugs.

The scientists who conducted the study recommend that patients on Abacavir or Didanosine should evaluate their underlying cardiovascular risk with their doctor and discuss whether any changes to their drug regime are warranted. The scientists strongly urge HIV patients not to stop taking Abacavir or Didanosine, before they have consulted their doctor.

Since the study began in 1999, D:A:D (the Data Collection of Adverse effects of Anti-HIV Drugs Study) has examined the side-effects of anti-retroviral drugs, including a possible increase in the risk of heart attack. Recent analysis has focused on a class of drugs, not previously examined, known as the nucleoside analogues, which inhibit the HIV virus by preventing it from multiplying. This class of drugs includes Stavudine, Zidovudine, Lamivudine, Abacavir and Didanosine. Only the last two drugs in the analysis were shown to have an adverse effect with respect to heart disease.

The side-effects associated with Didanosine and Abacavir are, naturally, most significant for HIV-infected patients who already have a high underlying cardiovascular risk. The drug effect increases an individual persons underlying risk by a factor of 1.9 for a person on Abacavir, and 1.49 for a person on Didanosine. For a person with a low underlying risk, this increase in risk is still negligible, but for someone with a high underlying risk, this could have serious consequences. The study shows, however, that the risk of heart attack is removed once patients stop taking the drugs. This seems to be the case, regardless of how long these drugs have been used by patients.

The D:A:D study involves over 33,000 patients from Europe, Australia and Asia. The study evaluates the incidence of heart attack among HIV-infected patients undergoing anti-retroviral treatment, and thereby enables scientists to determine whether side-effects of the anti-retroviral drugs, including cardiovascular disease, are increased in the long-term.

Source: University of Copenhagen

Explore further: FDA: Medtronic must stop most sales of Synchromed drug pumps

Related Stories

Ears, grips and fists take on mobile phone user ID

11 hours ago

A research project has been under way to explore a biometric authentication system dubbed Bodyprint, with interesting test results. Bodyprint has been designed to detect users' biometric features using the ...

More than 2,200 confirmed dead in Nepal earthquake

11 hours ago

A powerful aftershock shook Nepal on Sunday, making buildings sway and sending panicked Kathmandu residents running into the streets a day after a massive earthquake left more than 2,200 people dead.

Nepal quake: Nearly 1,400 dead, Everest shaken (Update)

22 hours ago

Tens of thousands of people were spending the night in the open under a chilly and thunderous sky after a powerful earthquake devastated Nepal on Saturday, killing nearly 1,400, collapsing modern houses and ...

Recommended for you

Mylan rebuffs Teva again; calls bid low, insincere

11 hours ago

Generic drug company Mylan rejected for the second time Monday a $40.1 billion takeover offer from Israeli pharmaceutical power Teva, just days after Mylan's own bid for rival Perrigo was rebuffed.

Rising antibiotic shortages raise concerns about patient care

Apr 23, 2015

Shortages of key antibiotics, including gold-standard therapies and drugs used to treat highly resistant infections, are on the rise, according to a new study of shortages from 2001 to 2013 published in Clinical Infectious Di ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.